Nebraska, 2012

Winter Storm in Nebraska, February 2 to 4, 2012

February 2 to 4, 2012 · NWS GLD · 1 event in 1 county or zone

A large winter storm system moved from the Central Rockies across the Central High Plains, producing a large band of four to nine inches of snow. The storm system initially began as rain in most areas, and changed to snow as temperatures cooled.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large winter storm system moved from the Central Rockies across the Central High Plains, producing a large band of four to nine inches of snow. The storm system initially began as rain in most areas, and changed to snow as temperatures cooled. Most snow fell along and north of Interstate 70, with areas south of the Interstate receiving a trace to three inches of snow. Snow totals across southwest Nebraska included three inches at Benkelman, four inches at Palisade, Trenton, McCook and Indianola, six inches 17 miles north of Parks and eight inches in far northwest Dundy county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 2, 7:07 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 2, 7:07 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MST THU FEB 2 2012

.UPDATE...
653 PM MST THU FEB 2 2012

01Z WATER VAPOR IMAGERY/RUC PV ANALYSIS INDICATED LEAD SHORT WAVE
TROUGH MOVING INTO THE SOUTHERN PART OF CWA...WITH LARGE SCALE
TROUGH REMAINING OVER THE FOUR CORNERS REGION. WELL PRONOUNCED DRY
SLOT/SUBSIDENT REGION FOLLOWING THIS INITIAL PV ANOMALY...WHICH
RAISES SOME CONCERNS ABOUT POTENTIAL FOR DRY SLOT/DIMINISHED
QPF/SNOW AMOUNTS DURING THE OVERNIGHT HOURS. WANT TO SEE LATEST
ROUND OF 00Z GUIDANCE BEFORE MAKING A FINAL CALL FOR OVERNIGHT
SNOW AMOUNT FORECAST...BUT CURRENT TRENDS LOWER CONFIDENCE
SOMEWHAT IN ALL BUT PORTIONS OF EASTERN COLORADO.

OTHERWISE...LARGE AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE FOR
AT LEAST THE NEXT 3 TO 6 HOURS AS AFOREMENTIONED TROUGH LIFTS
NORTH...WITH POCKETS OF INSTABILITY SUPPORTING ISOLATED
THUNDERSTORMS THROUGH THE NIGHT...WITH BETTER COVERAGE EXPECTED TO
THE SOUTH OF THE AREA. WITH MOISTURE ADVECTION INCREASING AND
HOLDING UP WET BULB TEMPS ACROSS MUCH OF THE AREA...AND WARM LAYER
ALOFT NOT EXPECTED TO SHIFT EAST UNTIL LOW BECOMES BETTER
ORGANIZED ACROSS CENTRAL KANSAS.

JRM
&&

.DISCUSSION...
403 PM MST THU FEB 2 2012

HUGE FORECAST CONCERN REMAINS MAJOR WINTER STORM WITH WHERE THE
RAIN/SNOW LINE WILL BE THE MAIN QUESTION TO ANSWER. SATELLITE
SHOWING THAT THE FLOW HAS BECOME MORE AMPLIFIED THE LAST 24 HOURS
FROM THE EASTERN PACIFIC INTO WESTERN NORTH AMERICA. THE FLOW OVER
THE WESTERN PORTION OF NORTH AMERICA IS SPLIT WITH THE SOUTHERN
PORTION BEGINNING TO DEVELOP INTO THE STRONG UPPER SYSTEM THAT WILL
BRING A MAJOR CHANGE TO OUR WEATHER. AT THIS TIME IT LOOKS LIKE THE
SYSTEM IS BEING ABLE TO TAP INTO SOME SUBTROPICAL MOISTURE.

MODELS INITIALIZED WELL ON THE STRONGER NORTH TO SOUTH JET ON THE
BACKSIDE OF OUR INCOMING SYSTEM. THE MODELS WERE HAVING A LITTLE
TROUBLE ON THE POSITION OF OUR INCOMING SYSTEM. OVERALL THE MODELS
TENDED TO BE TOO FAR EAST AND SOUTH (TOO FAST) WITH THE
CIRCULATION/HEIGHT CONTOURS. OVERALL THE GFS AND CANADIAN WERE
LEADING THE PACK WITH THE UKMET/ECMWF NOT TOO FAR BEHIND. THE NAM
AND SREF WERE THE WORST OFFENDERS. THE ECMWF WAS DOING BETTER THE
REMAINING OUTPUT ESPECIALLY WITH THE DEVELOPMENT OF THE LEE SIDE
TROUGH.

TONIGHT THROUGH FRIDAY NIGHT...A SLOWER EVOLUTION OF THE STORM
SYSTEM OCCURRED WITH THE LATEST MODEL DATA. AS A RESULT LOWERED
SNOWFALL AMOUNTS IN THE WESTERN PORTION. THE SOUTHEAST PORTION OF
THE AREA WILL NOT SEE A COMPLETE CHANGEOVER UNTIL FRIDAY EVENING.
AS A RESULT THE WATCH THAT CONTINUES IN AFFECT FOR THE EASTERN FOUR
COUNTIES HAS BEEN DELAYED UNTIL 6 PM CST.

BLIZZARD WARNING REMAINS IN AFFECT WITH MORE OF THE MAIN
ACCUMULATION OF SNOW EXPECTED UNTIL FRIDAY AND FRIDAY NIGHT. THE
WINDS ARE THE STRONGEST FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT.
AMOUNTS WERE RAISED A LITTLE BUT THE POSSIBILITY OF ELEVATED
THUNDERSTORMS...WHICH ARE NOW OCCURRING TO OUR SOUTH AND WEST...
COULD START THE CHANGEOVER TO SNOW FASTER AND INCREASE THE AMOUNTS
FROM WHAT WAS IN THERE.

SATURDAY...SNOWFALL WILL BE WINDING DOWN WITH THE WINDS CONTINUING
TO BLOW THE SNOW AROUND. LOWERED MAXES MORE DUE TO THE WIDESPREAD
SNOWCOVER EXPECTED AND CONTINUED COLD AIR ADVECTION.

SATURDAY NIGHT/SUNDAY...DEPENDING ON HOW MUCH THE WINDS STAY UP...IT
COULD GET VERY COLD SATURDAY NIGHT. DID UNDERCUT GUIDANCE BUT IF
WINDS DROP OFF ANY MORE...THE MINS WILL NEED TO BE LOWERED
SIGNIFICANTLY. SUNDAY WILL BE CONTINUED COLD DUE TO THE SNOWPACK
AND WENT WITH THE COLDEST GUIDANCE.

BULLER

SUNDAY NIGHT INTO THURSDAY...EARLY PART OF THE EXTENDED PERIOD IS
DOMINATED BY A TROUGH OVER THE EASTERN CONUS...AND A NARROW RIDGE
ATTEMPTING TO BUILD ACROSS THE WESTERN CONUS. GUIDANCE IS FAIRLY
CHAOTIC IN THE HANDLING OF SEVERAL SMALLER SCALE FEATURES THAT WOULD
HAVE A DIRECT IMPACT ON THE CWA...AND EVENTUALLY HOW THE FLOW ALOFT
EVOLVES ACROSS THE CWA THROUGH THE REMAINING EXTENDED PERIODS. A
COMPROMISE BLEND OF MOST GUIDANCE WOULD FAVOR THE CWA REMAINING UNDER
THE INFLUENCE OF THE NORTHERN STREAM OF A SPLIT-FLOW TYPE PATTERN...
WHICH GENERALLY FAVORS COOLER TEMPERATURES. WITH AN ESTABLISHED SNOW
PACK EXPECTED...TEMPS WILL LIKELY REMAIN BELOW NORMAL THROUGH THESE
PERIODS. 12Z GFS IS SHOWING POTENTIAL FOR SNOW DURING THE DAY
TUESDAY DUE TO THE UNCERTAINTY IN REGARDS TIMING/LOCATION/STRENGTH
OF THE SMALLER SCALE FEATURES MOVING THROUGH THE MEAN FLOW EACH
DAY...I DECIDED TO KEEP THE FORECAST DRY THROUGH THESE PERIODS.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
438 PM MST THU FEB 2 2012

FOR THE 00Z TAFS...TRICKY FORECAST THROUGH THE PERIOD WITH MAJOR
WINTER STORM CURRENTLY BEGINNING TO IMPACT THE REGION. MAIN IMPACTS
WILL OCCUR AFTER 05Z WITH SNOW BEGINNING TO FALL AT THE TERMINALS.
CONDITIONS WILL QUICKLY DETERIORATE AFTER 06Z...WITH DECREASING
CIGS AND VSBY. VSBY WILL DECREASE BELOW A 1/2 MILE DUE TO SIGNIFICANT
SNOW AMOUNTS AND BLOWING SNOW THROUGHOUT THE DAY TOMORROW.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 5
     PM MST /6 PM CST/ SATURDAY FOR KSZ001>003-013-014-027-028-
     041-042.

     WINTER STORM WATCH FROM FRIDAY EVENING THROUGH SATURDAY
     AFTERNOON FOR KSZ004-015-016-029.

NE...BLIZZARD WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO 5
     PM MST /6 PM CST/ SATURDAY FOR NEZ079>081.

CO...BLIZZARD WARNING FROM 11 PM THIS EVENING TO 5 PM MST SATURDAY
     FOR COZ090>092.

&&
Hazardous weather outlook, Feb 2, 3:55 PM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MST THU FEB 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
355 PM MST THU FEB 2 2012 /455 PM CST THU FEB 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT WINTER STORM WILL MOVE INTO THE CENTRAL HIGH PLAINS
REGION OVERNIGHT TONIGHT. A BLIZZARD WARNING IS IN EFFECT FOR THE
AREA ALONG AND WEST OF A LINE FROM LEOTI KANSAS TO MCCOOK NEBRASKA
BEGINNING LATE THIS EVENING. THE GREATEST SNOWFALL ACCUMULATIONS
IN THE WARNING AREA WILL BE ALONG AND WEST OF A CHEYENNE WELLS TO
GOODLAND TO BENKELMAN LINE. THE WINDS WILL NORTH AND INCREASE TO
BETWEEN 20 AND 35 MPH WITH GUSTS NEAR 45 MPH THAT WILL PRODUCE
WIDESPREAD BLOWING AND DRIFTING SNOW WITH VISIBILITIES FREQUENTLY
ONE QUARTER MILE OR LESS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THESE STORMS COULD
ENHANCE PRECIPITATION AND SNOWFALL TOTALS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BLIZZARD WARNING REMAINS IN EFFECT THROUGH LATE SATURDAY
AFTERNOON. TOTAL SNOWFALL ACCUMULATIONS BY LATE SATURDAY AFTERNOON
WILL RANGE FROM 3 TO 7 INCHES IN GREELEY AND WICHITA TO 8 TO 12
INCHES ALONG THE INTERSTATE WITH 8 TO 16 INCHES NORTH OF THE
INTERSTATE. WIDESPREAD BLOWING AND DRIFTING SNOW IS ALSO
EXPECTED TO CONTINUE WITH STRONG NORTH WINDS GUSTING TO NEAR 45
MPH. TRAVEL WILL BE DANGEROUS IF NOT IMPOSSIBLE ACROSS THE REGION
DURING THIS TIME.

IN ADDITION TO BLIZZARD WARNING...A WINTER STORM WATCH IS IN
PLACE FOR THE AREA EAST OF LINE FROM LEOTI KANSAS TO MCCOOK
NEBRASKA FROM EARLY FRIDAY EVENING THROUGH LATE SATURDAY AFTERNOON.
RAIN OR A MIXTURE OF RAIN AND SNOW FRIDAY AFTERNOON WILL CHANGE
OVER SNOW FRIDAY EVENING. TOTAL SNOWFALL ACCUMULATIONS OF 7 TO 11
INCHES ARE POSSIBLE ACROSS THIS AREA ALONG WITH NORTH WINDS OF 20
TO 30 MPH WITH GUSTS TO 45 MPH THAT WILL PRODUCE VISIBILITIES OF
ONE MILE OR LESS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HOWEVER
SNOWFALL REPORTS WOULD BE APPRECIATED DURING THIS EVENT.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Dundy

When
February 2, 9:00 PM MST to February 4, 6:00 AM MST
Where
Dundy forecast zone
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358007.